[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.247.205. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1991

Changes in Plasma Homovanillic Acid Concentrations in Schizophrenic Patients Following Neuroleptic Discontinuation

Author Affiliations

From the Department of Psychiatry, Mount Sinai Hospital/School of Medicine, Bronx (NY) Veterans Affairs Medical Center.

Arch Gen Psychiatry. 1991;48(1):73-76. doi:10.1001/archpsyc.1991.01810250075011
Abstract

• Changes in plasma levels of the dopamine metabolite homovanillic acid have been reported to correlate with changes in the severity of schizophrenic symptoms during neuroleptic administration and after neuroleptic discontinuation. This study examined the effects of discontinuation of neuroleptic treatment on plasma homovanillic acid levels in 23 patients with chronic schizophrenia. It was hypothesized that clinical decompensation would be associated with increased plasma homovanillic acid levels. Plasma homovanillic acid was measured during administration of neuroleptic medication and during a subsequent 6-week drug-free period. Nine patients decompensated during the drug-free period and 14 patients did not. Following drug discontinuation, plasma homovanillic acid concentrations were higher in schizophrenic patients who decompensated than in those who did not. Furthermore, peak plasma homovanillic acid elevation after discontinuation of neuroleptic medication was significantly correlated with peak Brief Psychiatric Rating Scale increase. The data suggest that, in some schizophrenic patients, symptomatic decompensation after discontinuation of neuroleptic treatment is associated with increases in dopamine turnover.

×